• Bernoulli
  • Volume 17, Number 3 (2011), 1054-1062.

A note on a maximal Bernstein inequality

Péter Kevei and David M. Mason

Full-text: Open access


We show somewhat unexpectedly that whenever a general Bernstein-type maximal inequality holds for partial sums of a sequence of random variables, a maximal form of the inequality is also valid.

Article information

Bernoulli, Volume 17, Number 3 (2011), 1054-1062.

First available in Project Euclid: 7 July 2011

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

Bernstein inequality dependent sums maximal inequality mixing partial sums


Kevei, Péter; Mason, David M. A note on a maximal Bernstein inequality. Bernoulli 17 (2011), no. 3, 1054--1062. doi:10.3150/10-BEJ304.

Export citation


  • [1] Bentkus, R. and Rudzkis, R. (1980). On exponential estimates of the distribution of random variables. Lithuanian Math. J. 20 15–30 (in Russian).
  • [2] Deheuvels, P. and Mason, D.M. (1992). Functional laws of the iterated logarithm for the increments of empirical and quantile processes. Ann. Probab. 20 1248–1287.
  • [3] Deheuvels, P. and Mason, D.M. (1994). Functional laws of the iterated logarithm for local empirical processes indexed by sets. Ann. Probab. 22 1619–1661.
  • [4] Doukhan, P. and Neumann, M.H. (2007). Probability and moment inequalities for sums of weakly dependent random variables, with applications. Stochastic Process. Appl. 117 878–903.
  • [5] Einmahl, U. and Mason, D.M. (2000). An empirical process approach to the uniform consistency of kernel-type function estimators. J. Theoret. Probab. 13 1–37.
  • [6] Einmahl, U. and Mason, D.M. (2005). Uniform in bandwidth consistency of kernel-type function estimators. Ann. Statist. 33 1380–1403.
  • [7] Giné, E. and Guillou, A. (2002). Rates of strong uniform consistency for multivariate kernel density estimators. En l’honneur de J. Bretagnolle, D. Dacunha-Castelle, I. Ibragimov. Ann. Inst. H. Poincaré Probab. Statist. 38 907–921.
  • [8] Kallabis, R. and Neumann, M.H. (2006). An exponential inequality under weak dependence. Bernoulli 12 333–350.
  • [9] Merlevède, F., Peligrad, M. and Rio, E. (2009). Bernstein inequality and moderate deviations under strong mixing conditions. In High Dimensional Probability V: The Luminy Volume (C. Houdré, V. Koltchinskii, D.M. Mason and M. Peligrad, eds.) 273–292. Beachwood, OH: IMS.
  • [10] Móricz, F.A. (1979). Exponential estimates for the maximum of partial sums. I. Sequences of rv’s. Special issue dedicated to George Alexits on the occasion of his 80th birthday. Acta Math. Acad. Sci. Hungar. 33 159–167.
  • [11] Móricz, F.A., Serfling, R.J. and Stout, W.F. (1982). Moment and probability bounds with quasisuperadditive structure for the maximum partial sum. Ann. Probab. 10 1032–1040.
  • [12] Rio, E. (2000). Théorie asymptotique des processus aléatoires faiblement dépendants. (French) Mathématiques & Applications (Berlin) 31. Berlin: Springer.
  • [13] Shorack, G.R. and Wellner, J.A. (1986). Empirical Processes with Applications to Statistics. New York: Wiley.
  • [14] Saulis, L. and Statulevičius, V.A. (1991). Limit Theorems for Large Deviations. Dordrecht: Kluwer.
  • [15] Statulevičius, V.A. and Jakimavičius, D.A. (1988). Estimates for semiinvariants and centered moments of stochastic processes with mixing. I. Litovsk. Mat. Sb. 28 112–129; translation in Lithuanian Math. J. 28 67–80.
  • [16] Stute, W. (1982). A law of the logarithm for kernel density estimators. Ann. Probab. 10 414–422.